Alert archive / Hawaii / High Surf Advisories in 2012
High Surf Advisory 30, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Oct 9, 2012, 10:06 AM HST for 4 counties in Hawaii. It was in force for 47 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2012, 10:06 AM HST (20:06 UTC)
- Expired
- Oct 11, 2012, 9:31 AM HST
- In force
- 47 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 8.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 779 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 624 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
897 WHHW40 PHFO 092006 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1006 AM HST TUE OCT 9 2012 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .A LONG PERIOD NORTHWEST SWELL WILL CONTINUE TO BUILD THROUGH THE DAY...PEAKING TONIGHT AND CONTINUING INTO WEDNESDAY BEFORE SUBSIDING. HIZ001>003-006>008-012-013-017-020-100915- /O.CAN.PHFO.SU.Y.0029.000000T0000Z-121009T2200Z/ /O.EXT.PHFO.SU.W.0006.121009T2006Z-121011T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 1006 AM HST TUE OCT 9 2012 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY... ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY. * SURF...20 TO 25 FEET ALONG NORTH FACING SHORES AND 15 TO 20 FEET ALONG WEST FACING SHORES. * TIMING...SURF WILL PEAK LATE THIS AFTERNOON AND TONIGHT. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. AS IS TYPICAL WITH LARGE EARLY SEASON SWELLS...SIGNIFICANT EROSION OF SAND CAN BE EXPECTED ALONG BEACHES WHERE SAND HAS ACCUMULATED DURING THE SUMMER MONTHS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ HIZ023-100915- /O.NEW.PHFO.SU.Y.0030.121009T2006Z-121011T0400Z/ KONA- 1006 AM HST TUE OCT 9 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. * SURF...BUILDING TO 6 TO 8 FEET ALONG WEST FACING SHORES. * TIMING...EARLY THIS EVENING THROUGH WEDNESDAY. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ BRAVENDER
6 follow-up statements
239 WHHW40 PHFO 100131 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 PM HST TUE OCT 9 2012 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .A LONG PERIOD NORTHWEST SWELL WILL PEAK TONIGHT...AND CONTINUE INTO WEDNESDAY BEFORE SUBSIDING. HIZ001>003-006>008-012-013-017-020-101445- /O.CON.PHFO.SU.W.0006.000000T0000Z-121011T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 331 PM HST TUE OCT 9 2012 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY. * SURF...20 TO 30 FEET ALONG NORTH FACING SHORES AND 15 TO 20 FEET ALONG WEST FACING SHORES. * TIMING...SURF WILL PEAK TONIGHT AND BEGIN TO DIMINISH ON WEDNESDAY. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. THE PEAK OF THE SWELL IS EXPECTED TO OCCUR DURING A LOWER TIDE...WHICH WILL LIMIT COASTAL INUNDATION. AS IS TYPICAL WITH LARGE EARLY SEASON SWELLS...SIGNIFICANT EROSION OF SAND CAN BE EXPECTED ALONG BEACHES WHERE SAND HAS ACCUMULATED DURING THE SUMMER MONTHS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ HIZ023-101445- /O.CON.PHFO.SU.Y.0030.000000T0000Z-121011T0400Z/ KONA- 331 PM HST TUE OCT 9 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY. * SURF...6 TO 8 FEET ALONG WEST FACING SHORES. * TIMING...THROUGH TONIGHT...THEN DIMINISHING ON WEDNESDAY. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ BRAVENDER
613 WHHW40 PHFO 101329 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 329 AM HST WED OCT 10 2012 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST AND NORTHEAST FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWEST SWELL WILL CONTINUE TODAY AND SLOWLY SUBSIDE TONIGHT AND THURSDAY. HIZ001>003-006>008-012-013-017-020-110230- /O.CON.PHFO.SU.W.0006.000000T0000Z-121011T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 329 AM HST WED OCT 10 2012 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...20 TO 30 FEET ALONG NORTH FACING SHORES AND 15 TO 20 FEET ALONG WEST FACING SHORES. * TIMING...THROUGH TODAY...THEN DIMINISHING TONIGHT. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ HIZ025-110230- /O.EXA.PHFO.SU.Y.0030.000000T0000Z-121011T0400Z/ BIG ISLAND NORTH AND EAST- 329 AM HST WED OCT 10 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...6 TO 8 FEET ALONG NORTHEAST FACING SHORES. * TIMING...THROUGH TODAY...THEN DIMINISHING TONIGHT. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HIZ023-110230- /O.CON.PHFO.SU.Y.0030.000000T0000Z-121011T0400Z/ KONA- 329 AM HST WED OCT 10 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...6 TO 8 FEET ALONG WEST FACING SHORES. * TIMING...THROUGH TODAY...THEN DIMINISHING TONIGHT. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MORRISON
621 WHHW40 PHFO 101459 CCA CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 457 AM HST WED OCT 10 2012 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST AND NORTH FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWEST SWELL WILL CONTINUE TODAY AND SLOWLY SUBSIDE TONIGHT AND THURSDAY. HIZ001>003-006>008-012-013-017-020-110400- /O.CON.PHFO.SU.W.0006.000000T0000Z-121011T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 457 AM HST WED OCT 10 2012 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...20 TO 30 FEET ALONG NORTH FACING SHORES AND 15 TO 20 FEET ALONG WEST FACING SHORES. * TIMING...THROUGH TODAY...THEN DIMINISHING TONIGHT. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ HIZ025-110400- /O.COR.PHFO.SU.Y.0030.000000T0000Z-121011T0400Z/ BIG ISLAND NORTH AND EAST- 457 AM HST WED OCT 10 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...10 TO 15 FEET ALONG NORTH FACING SHORES. * TIMING...THROUGH TODAY...THEN DIMINISHING TONIGHT. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HIZ023-110400- /O.CON.PHFO.SU.Y.0030.000000T0000Z-121011T0400Z/ KONA- 457 AM HST WED OCT 10 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...6 TO 8 FEET ALONG WEST FACING SHORES. * TIMING...THROUGH TODAY...THEN DIMINISHING TONIGHT. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MORRISON
566 WHHW40 PHFO 110115 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 315 PM HST WED OCT 10 2012 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST AND NORTH FACING SHORES OF THE BIG ISLAND... .A LARGE NORTHWEST SWELL WILL CONTINUE TONIGHT AND SLOWLY SUBSIDE THROUGH THURSDAY. HIZ001>003-006>008-012-013-017-020-111415- /O.CAN.PHFO.SU.W.0006.000000T0000Z-121011T0400Z/ /O.EXB.PHFO.SU.Y.0030.000000T0000Z-121011T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA- 315 PM HST WED OCT 10 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...15 TO 20 FEET ALONG NORTH FACING SHORES...AND 10 TO 15 FEET ALONG WEST FACING SHORES. * TIMING...THROUGH TONIGHT...DIMINISHING BELOW ADVISORY LEVEL THROUGH THE DAY THURSDAY. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HIZ023-025-111415- /O.EXT.PHFO.SU.Y.0030.000000T0000Z-121011T1600Z/ KONA-BIG ISLAND NORTH AND EAST- 315 PM HST WED OCT 10 2012 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST THURSDAY. * SURF...10 TO 15 FEET ALONG NORTH FACING SHORES. * TIMING...THROUGH TONIGHT...DIMINISHING BELOW ADVISORY LEVEL THROUGH THE DAY THURSDAY. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ POWELL
975 WHHW40 PHFO 111323 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 323 AM HST THU OCT 11 2012 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST AND NORTH FACING SHORES OF THE BIG ISLAND... .A NORTHWEST SWELL WILL PRODUCE HAZARDOUS SURF THROUGH THE MORNING. HIZ001>003-006>008-012-013-017-020-023-025-112200- /O.EXT.PHFO.SU.Y.0030.000000T0000Z-121011T2200Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-KONA- BIG ISLAND NORTH AND EAST- 323 AM HST THU OCT 11 2012 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY... THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL NOON HST TODAY. * SURF...10 TO 15 FEET ALONG NORTH FACING SHORES...8 TO 12 FEET ALONG WEST FACING SHORES OF THE SMALLER ISLANDS. 4 TO 8 FEET ALONG WEST FACING SHORES OF THE BIG ISLAND. * TIMING...THROUGH THE MORNING...DIMINISHING BELOW ADVISORY LEVELS BY THE AFTERNOON. * IMPACTS...LARGE BREAKING WAVES LEADING TO ROUGH SURF AND HAZARDOUS RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MORRISON
424 WHHW40 PHFO 111931 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 931 AM HST THU OCT 11 2012 HIZ001>003-006>008-012-013-017-020-023-025-112045- /O.CAN.PHFO.SU.Y.0030.000000T0000Z-121011T2200Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-WINDWARD HALEAKALA-KONA- BIG ISLAND NORTH AND EAST- 931 AM HST THU OCT 11 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. THE NORTHWEST SWELL HAS DIMINISHED AND RESULTING SURF HAS DECREASED BELOW ADVISORY LEVEL. THE HIGH SURF ADVISORY IS THEREFORE CANCELLED. $$ POWELL
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Oct 9, 10:00 AM HST, 6 minutes earlier.
Area forecast discussion, Oct 9, 10:00 AM HST, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST TUE OCT 9 2012 .SYNOPSIS... A STALLED FRONT JUST NORTHWEST OF KAUAI WILL MAINTAIN SOUTHWEST WINDS ACROSS KAUAI AND OAHU TODAY...WITH VARIABLE WINDS ELSEWHERE. THE BEST CHANCES FOR RAIN REMAINS OVER KAUAI AND OAHU...WITH MAINLY AFTERNOON AND EVENING SHOWERS OVER THE REMAINING ISLANDS. CONDITIONS WILL START CHANGING ON WEDNESDAY AS A MORE TYPICAL TRADE WIND REGIME BEGINS TO RETURN. THE WIDESPREAD HAZY CONDITIONS WILL IMPROVE LATE IN THE WEEK AS TRADES STRENGTHEN AND START TO CLEAR OUT THE VOG. A LARGE NORTHWEST SWELL WILL BRING DANGEROUS SURF CONDITIONS TO NORTH AND WEST FACING BEACHES DURING THE NEXT FEW DAYS. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS A BROAD TROUGH TO THE NORTHWEST AND WEST OF THE STATE...WITH AN UPPER LEVEL HIGH TO THE EAST. AT THE SURFACE...A NEARLY STATIONARY FRONT IS LOCATED ABOUT 200 MILES NORTHWEST OF KAUAI...AND THE SURFACE RIDGE EXTENDS ACROSS THE BIG ISLAND. 12Z SOUNDINGS FROM LIHUE AND HILO SHOW WEAK LOW-LEVEL INVERSIONS NEAR 4-5KFT...WITH SOME ELEVATED INSTABILITY...MORESO AT LIHUE. THE LIHUE SOUNDING ALSO SHOWS GREATER MID-LEVEL MOISTURE... AND CONSEQUENTLY THE PRECIPITABLE WATER IS HIGHER /1.66 COMPARED TO 1.33 AT HILO/. WHILE THE SURFACE FRONT IS ABOUT 200 MILES NORTHWEST OF KAUAI... PREFRONTAL CONVERGENCE IS LEADING TO A BAND OF CONVECTION JUST OUTSIDE OF THE COASTAL WATERS NORTHWEST OF KAUAI. THIS ACTIVITY HAS FLARED UP OVER THE PAST SEVERAL HOURS AHEAD OF A WEAK SHORTWAVE IMPULSE EMBEDDED WITHIN THE LONGWAVE TROUGH. THIS IMPULSE WILL CONTINUE TO TRACK EAST NORTHEAST...AND IS NOT EXPECTED TO DIRECTLY IMPACT KAUAI. HOWEVER...WE HAVE ADDED A MENTION OF THUNDER TO THE COASTAL WATERS NORTH AND WEST OF KAUAI FOR TODAY. WITH THE FRONT NORTHWEST OF KAUAI...SOUTHWESTERLY WINDS WILL PREVAIL ACROSS THE WESTERN HALF OF THE STATE. ADDITIONAL CLOUDS AND MOISTURE ASSOCIATED WITH THE PREFRONTAL CONVERGENCE WILL IMPACT KAUAI COUNTY THROUGH TONIGHT. THE CURRENT FORECAST HAS THIS WELL IN HAND...WITH HIGHEST POPS FOCUSED OVER UPSLOPE AREAS OF SOUTHWEST KAUAI. AN ADDITIONAL AREA OF CLOUDS IS LOCATED SOUTHWEST OF LANAI...AND MAY ENHANCE SHOWERS FROM OAHU TO LANAI TODAY. OTHERWISE...THE LIGHT WIND PATTERN WILL ALLOW FOR ONSHORE SEA BREEZES AGAIN ACROSS THE REMAINING ISLANDS...LEADING TO MAINLY AFTERNOON CLOUDS AND SHOWERS. LAND BREEZES AGAIN TONIGHT WILL HELP TO CLEAR OUT MUCH OF THE AREA...WITH EXCEPTIONS SUCH AS NEAR KAUAI WITH LINGERING MOISTURE CONVERGENCE AND STRONGER SOUTHERLY FLOW. WEDNESDAY BEGINS THE LONG AWAITED DAY OF TRANSITION AS WE HEAD BACK TOWARD A MORE TYPICAL TRADE WIND PATTERN. AS THE SURFACE RIDGE SHIFTS BACK NORTHWARD...TRADES WILL FILL IN FROM SOUTH TO NORTH. ACTUALLY...BUT BIG ISLAND MAY START TO SEE SOME TRADES AFTER MIDNIGHT TONIGHT. HOWEVER...THE NEXT BAND OF MOISTURE CURRENTLY LOCATED NEAR 150W IS NOT EXPECTED TO REACH THEM UNTIL WEDNESDAY MORNING...AND WE STILL HAVE A DRIER FORECAST FOR TONIGHT. EVEN WITH TRADE WINDS RETURNING WEDNESDAY/WEDNESDAY NIGHT...THE SMALLER ISLANDS STILL COULD SEE ANOTHER DAY OF LINGERING VOG BEFORE CONDITIONS COMPLETELY CLEAR OUT. EARLY MORNING VISIBLE SATELLITE IMAGERY SHOWS HAZE EXTENDING WELL NORTHEAST OF THE STATE...AND THIS MAY GET CAUGHT UP IN THE RETURNING TRADES AT LEAST THROUGH WEDNESDAY NIGHT. FROM THURSDAY THROUGH EARLY NEXT WEEK...TRADE WINDS WILL ONCE AGAIN DOMINATE OUR WEATHER PATTERN. AFTER THE SURGE OF MOISTURE WEDNESDAY/WEDNESDAY NIGHT...LOW-LEVELS ARE EXPECTED TO REMAIN RELATIVELY DRY. FORECAST SOUNDINGS SHOW LOW INVERSIONS...LEADING TO A DRIER THAN NORMAL RAINFALL PATTERN. THE MOISTURE DEPTH GRADUALLY REBOUNDS OVER THE WEEKEND...LEADING TO MORE TYPICAL RAINFALL AMOUNTS BY EARLY NEXT WEEK. && .AVIATION... WEATHER OVER KAUAI AND NIIHAU MAY DETERIORATE THIS P.M. AIRMET FOR MT OBSCURATION MAY BE NEEDED...ESPECIALLY INTERIOR AND S THROUGH W MT. ELSEWHERE...PREVAILING FLYING COND IS VFR...BUT DO EXPECT LOCALLY MVFR CEILINGS AND VIS IS SHRA. AREA OF HAZE/SMOKE WITH RESTRICTION TO VIS IS AFFECTING OAHU AND WRN MOLOKAI. WILL MAKE NECESSARY ADJUSTMENT WITH THE NOON AREA FORECAST PACKAGE. && .MARINE... BUOY 51101 NORTHWEST OF THE STATE SHOWS THE CURRENT NORTHWEST SWELL STILL BUILDING...ALTHOUGH STARTING TO TAPER OFF NEAR A PEAK OF 15 FEET. THIS IS SLIGHTLY FASTER AND SLIGHTLY HIGHER THAN WAVEWATCH GUIDANCE...BUT OVERALL SUPPORTS THE CURRENT FORECAST. LIFEGUARDS ON KAUAI REPORTED SURF TO 25 FEET ALREADY...AND WE HAVE UPDATED THE COASTAL FLOOD MESSAGE TO BRING THE HIGH SURF WARNING IN EFFECT NOW. HAVE ALSO ADDED AN ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND FOR THE SAME TIME PERIOD...WHICH WAS NOT INCLUDED IN THE ORIGINAL MESSAGE BECAUSE OF THE LONGER TRAVEL TIME AND POTENTIAL FOR LOWER VALUES. HOWEVER...CONSIDERING THAT BUOY READINGS ARE A HIGHER THAN GUIDANCE...IT IS LIKELY THAT ADVISORY LEVEL SURF WILL WRAP INTO THE WEST FACING SHORES OF THE BIG ISLAND AS WELL. THE BUILDING NW SWELL COUPLED WITH SW WINDS/SEAS WILL LEAD TO COMBINED SEAS EXCEEDING 10 FEET IN MARINE ZONES AROUND KAUAI... OAHU...AND PORTIONS OF THE MAUI COUNTY WINDWARD WATERS...FOR WHICH A SMALL CRAFT ADVISORY /SCA/ IS IN EFFECT. AS THE SWELL BUILDS AND MOVES DOWN THE CHAIN TODAY...ADDITIONAL MARINE ZONES MAY BE ADDED TO THE SCA. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL 6 PM HST WEDNESDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD WEST-WINDWARD HALEAKALA. HIGH SURF ADVISORY UNTIL 6 PM HST WEDNESDAY FOR KONA. SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS- KAUAI CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS. && DISCUSSION...BRAVENDER MARINE...BRAVENDER/REYNES AVIATION...LAU
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 3:08 PM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 48 hr |
Nearby
High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.